Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Regular coverings of homology $ 3$-spheres by homology $ 3$-spheres


Authors: E. Luft and D. Sjerve
Journal: Trans. Amer. Math. Soc. 311 (1989), 467-481
MSC: Primary 57N10; Secondary 57M10
MathSciNet review: 978365
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study $ 3$-manifolds that are homology $ 3$-spheres and which admit nontrivial regular coverings by homology $ 3$-spheres. Our main theorem establishes a relationship between such coverings and the canonical covering of the $ 3$-sphere $ {S^3}$ onto the dodecahedral space $ {D^3}$. We also give methods for constructing irreducible sufficiently large homology $ 3$-spheres $ \tilde M,\;M$ together with a degree $ 1$ map $ h:M \to {D^3}$ such that $ \tilde M$ is the covering space of $ M$ induced from the universal covering $ {S^3} \to {D^3}$ by means of the degree $ 1$ map $ h:M \to {D^3}$. Finally, we show that if $ p:\tilde M \to M$ is a nontrivial regular covering and $ \tilde M,\;M$ are homology spheres with $ M$ Seifert fibered, then $ \tilde M = {S^3}$ and $ M = {D^3}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10, 57M10

Retrieve articles in all journals with MSC: 57N10, 57M10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1989-0978365-1
PII: S 0002-9947(1989)0978365-1
Keywords: Homology $ 3$-spheres, coverings, binary icosahedral group, dodecahedral space, degree $ 1$ maps
Article copyright: © Copyright 1989 American Mathematical Society